Chemotherapy

A support group for everything about chemotherapy, being treated and side effects. Tell others about your experiences and get answers to your questions.

Capecitabine- having problems with feet and hands

Lorns
Posted by

Hi folks. Hoping someone has a miracle solution....!!

I've been on capecitabine since May 19 and the soles of my feet keep feeling sunburnt. Does anyone have any suggestions about good socks or footwear to try as I want to keep trying to walk but keep having to stop because of my feet...grr! Thanks in anticipation.x

Dreamthief
Posted by

Hi

Warm welcome to the club no one wants to join :-/

This sounds like a little more than numbness (peripheral neuropathy) and is listed as a common side effect with Capecitabine (info link)  You should notify your Onco Unit about this as adjustments can be made as this could get gradually worse. It does ease off after chemo but during your sessions it can be accumulative.

Worse case scenario is that this is the onset of what is called Hand / Foot syndrome also known as Palmar Plantar (link)

One thing that can make this worse is friction, so try to avoid step exercises and when climbing stairs or hills try to keep your feet flat to keep the weight off the balls of your feet. Be wary of unscrewing bottle or jar caps as this can also affect the hands.

Keeping your feet creamed will also help but a better one to use is Udderley Smooth with 10% Urea (Amazon stocks this) but if you order some make sure it is the type that contains urea. It was developed to protect cows teets in winter from cracking and getting sore.

There is some info about it on their website here

BTW - What are you being treated for ? As there is probably a group for it you could join to get support and info from those having similar treatments.  You can find the groups by clicking the 'Groups' button near the top of the page.

Hope this is of some help, G n' J